Alert archive / New Mexico / Flash Flood Warnings in 2005
Flash Flood Warning 1, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at May 6, 2005, 6:45 PM MDT for Eddy County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 6, 2005, 6:45 PM MDT (00:45 UTC)
- Expired
- May 6, 2005, 9:45 PM MDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Eddy County, NM
The radar
The Midland/Odessa radar (KMAF), 188 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.8 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 633 J/kg
- Mixed-layer CIN
- -205 J/kg
- Mixed-layer LCL
- 1290 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMAF 070049 FFWMAF NMC015-070345- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 645 PM MDT FRI MAY 6 2005 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... EAST CENTRAL EDDY COUNTY IN SOUTHEAST NEW MEXICO * UNTIL 945 PM MDT * AT 732 PM MDT...A TRAINED WEATHER SPOTTER REPORTED WATER 6 TO 8 INCHES DEEP AT SAN JOSE BLVD IN SOUTH CARLSBAD. AT 735 PM DOPPLER RADAR INDICATED THE STORM PRODUCING FLASH FLOODING WAS NEAR OTIS...MOVING NORTHEAST AT 20 MPH. FLASH FLOODING OF CREEKS AND STREAMS... STREETS AND UNDERPASSES...LOW WATER CROSSINGS... AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE ACROSS FLOODED ROADS. MOST FLOODING DEATHS ARE PREVENTABLE...AND MANY OCCUR WHEN MOTORISTS DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED ROADS. ONLY A FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN. TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3225 10425 3224 10381 3284 10381 3281 10428 $$
1 follow-up statement
000 WGUS74 KMAF 070226 FFSMAF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 921 PM CDT FRI MAY 6 2005 NMC015-070345- EDDY- 821 PM MDT FRI MAY 6 2005 ...A FLASH FLOOD WARNING CONTINUES UNTIL 945 PM MDT FOR EAST CENTRAL EDDY COUNTY... AT 815 PM MDT...A TRAINED WEATHER SPOTTER REPORTED THAT FLOODING OF STREETS HAD DIMINISHED SIGNIFICANTLY IN THE CITY OF CARLSBAD. THE THUNDERSTORM PRODUCING THE FLASH FLOODING HAD MOVED OUT OF THE COUNTY. HOWEVER LOCATIONS EAST OF CARLSBAD...INCLUDING HIGHWAY 128 AND NEW MEXICO ROUTE 31...MAY STILL HAVE RESIDUAL HIGH WATER PRODUCING FLASH FLOODING FROM EARLIER THIS EVENING. FLASH FLOODING OF CREEKS AND STREAMS... STREETS AND UNDERPASSES...LOW WATER CROSSINGS... AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE ACROSS FLOODED ROADS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO HIGHER GROUND. TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3225 10425 3224 10381 3284 10381 3281 10428 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at May 6, 2:30 PM MDT, 4 hours 15 minutes earlier.
Area forecast discussion, May 6, 2:30 PM MDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 330 PM CDT FRI MAY 6 2005 .SHORT TERM... WEAK UPPER LEVEL DISTURBANCES ON SOUTHWEST FLOW ALOFT WILL CONTINUE TO MOVE ACROSS THE CWA IN THE SHORT TERM. THIS ALONG WITH A SURFACE TROUGH/DRYLINE OVER THE WESTERN CWA CONTINUE TO AID IN THE PRODUCTION OF SCATTERED SHOWERS AND THUNDERSTORMS OVER THE CWA THIS EVENING. WITH THE SHARPENING DRYLINE OVER THE WESTERN CWA...BULK SHEAR VECTORS OF 40 KTS AND CAPES OF NEAR 2000 J/KG IN THE VICINITY OF THE DRYLINE...ISOLATED SEVERE STORMS COULD DEVELOP NEAR THE DRYLINE LATE THIS AFTERNOON AND THIS EVENING. WILL LEAVE WIDELY SCATTERED THUNDERSTORMS IN THE FORECAST FOR THIS EVENING WITH ISOLATED ACTIVITY EXPECTED OVER WESTERN AREAS LATER TONIGHT. THE DRYLINE WILL STAY IN THE EXTREME WESTERN AREAS OF THE CWA TONIGHT...THEREFORE MILD NIGHTTIME TEMPERATURES AND RELATIVELY HIGH DEWPOINTS CAN BE EXPECTED. .LONG TERM... FOCUS SHIFTS TO A SEVERE CONVECTIVE THREAT ACROSS THE EASTERN CWFA SATURDAY. A SURFACE DRYLINE WILL SHARPEN OVER WESTERN ZONES DURING THE MORNING HOURS AND MIX EAST...REACHING ROUGHLY A GAIL...GARDEN CITY...BAKERSFIELD...TO SANDERSON LINE BY MID AFTERNOON. MLCAPES BETWEEN 1500-2000 J/KG ARE EXPECTED ALONG WITH 0-6KM SHEAR MAGNITUDES OVER 20 M/S. CONVECTIVE INITIATION IS EXPECTED AROUND 2000 UTC OVER NORTHEASTERN ZONES...THEN EVENTUALLY DOWN ALONG THE DRYLINE BY LATE AFTERNOON AS CONVECTIVE TEMPERATURES ARE EXCEEDED. WHILE THE OVERALL MIX OF BUOYANCY AND KINEMATICS FAVOR 3D SUPERCELLS...THE TORNADO THREAT APPEARS MINIMAL AS FORECAST LCLS ARE FAIRLY HIGH (CA. 1800 M AGL) AND SUBCLOUD HELICITY IS NOT IMPRESSIVE (CA. 100 J/KG). CONSEQUENTLY WE EXPECT THE SIGNIFICANT THREATS TO BE HAIL AND HIGH WINDS...IN THAT ORDER. COVERAGE WILL REMAIN LOW...WITH AT MOST 30 POPS EXPECTED OVER THESE AREAS. LATER SATURDAY EVENING...THE DRYLINE BEGINS TO RETREAT TOWARD THE WEST AS THE PBL DECOUPLES AND LOW LEVEL WINDS BEGIN TO BACK IN THE DRY AIR. AS INDICATED VIA Q VECTOR AND IPV PROGS BETWEEN 08/0000 UTC AND 08/0600 UTC...DYNAMICAL FORCING WILL INCREASE OVER THE PERMIAN BASIN AS A SHORTWAVE TROUGH APPROACHES FROM THE WEST. CONSEQUENTLY WE WILL EXPAND THE SEVERE THREAT TO THE NORTHWEST SATURDAY EVENING AND INCREASE POPS SLIGHTLY. AS IS THE CASE FOR THE AFTERNOON CONVECTION...HAIL AND HIGH WIND ARE THE LIKELY THREATS FROM THIS CONVECTION. HOWEVER...THE THREAT OF TORNADOGENESIS MAY INCREASE SATURDAY EVENING CONDITIONAL UPON LOWERING LCLS AND IF SUPERCELLS CAN TAP SUBCLOUD VORTICITY ALONG ANY BOUNDARIES LAID DOWN FROM CONVECTION EARLIER IN THE DAY. THEREAFTER...A SLOSHING DRYLINE SETUP REMAINS LIKELY THROUGH NEXT WEEK. WE WILL REMAIN IN SOUTHWESTERLY FLOW ALOFT. TIMING OF INDIVIDUAL SHORTWAVE TROUGHS TRANSLATING OUT OF THE MEAN WESTERN CONUS LONGWAVE TROUGH IS PROBLEMATIC...AND PRECISE POSITIONING OF THE DRYLINE AT SYNOPTIC TIMESCALES IS FOLLY. IT DOES APPEAR THAT DRYLINE MIXING WILL REACH THE FAR EASTERN CWFA DURING THE AFTERNOON AND THAT WE WILL BEGIN TO SEE AN INCREASINGLY HOSTILE ENVIRONMENT AS THE EML INCREASES. THE PREVIOUS FORECAST OF LOW ORDER POPS ACROSS THE EAST LOOKS REASONABLE AT THIS POINT IN TIME AND HAVE MAINTAINED FOR THE MOST PART. TEMPERATURES WILL REMAIN NEAR SEASONABLE NORMS THROUGH THE END OF THE NEXT WORK WEEK. WILL HAVE TO KEEP AN EYE ON A FRONT FORECAST TO APPROACH THE AREA THURSDAY. FOR NOW HAVE KEPT IT TO OUR NORTH BUT THIS COULD CHANGE...THERBY AFFECTING SENSIBLE WEATHER AND TEMPERATURES THURSDAY AND FRIDAY. HAVE TO GIVE A NOD TO THE GFS AS IT APPEARS TO BE BETTER INITIALIZED THIS MORNING. MAX AND MIN TEMPERATURE...DRYLINE...AND WIND GRIDS ARE THUS WEIGHTED STRONGLY TO A MIX OF THE GFS AND GFS MOS GUIDANCE VALUES WITH SOME WEIGHT GIVEN TO THE PREVIOUS FORECAST GRIDS. DID HAVE TO INCREASE SURFACE DEWPOINTS ACROSS THE EAST EACH MORNING... HOWEVER. SKY AND QPF GRIDS LOOKED FOR THE MOST PART ON TARGET AND ONLY MINOR ADJUSTMENTS HERE WERE NEEDED. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 58 83 60 87 / 20 20 40 10 CARLSBAD NM 58 85 56 88 / 20 0 0 0 DRYDEN TX 61 88 66 89 / 10 20 30 10 FORT STOCKTON TX 61 88 61 87 / 20 10 20 0 GUADALUPE PASS TX 55 78 55 79 / 10 0 0 0 HOBBS NM 58 84 57 86 / 20 0 0 0 MARFA TX 50 80 49 81 / 10 10 0 0 MIDLAND INTL AIRPORT TX 61 84 60 87 / 20 20 30 0 ODESSA TX 61 85 60 87 / 20 10 30 0 WINK TX 62 93 60 93 / 20 10 20 0 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 54/70
Hazardous weather outlook, May 6, 6:15 PM MDT, 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 715 PM CDT FRI MAY 6 2005 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-072003- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 715 PM CDT FRI MAY 6 2005 (615 PM MDT FRI MAY 6 2005) THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE SOUTHEAST NEW MEXICO PLAINS...TRANS PECOS...DAVIS MOUNTAINS AND WESTERN PERMIAN BASIN. LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS WILL BE THE MAIN CONCERNS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE EXPECTED TO REDEVELOP OVER WEST TEXAS AND SOUTHEAST NEW MEXICO ON SATURDAY AS THE DRY LINE BEGINS TO MOVE EAST. SOME OF THESE STORMS MAY BECOME SEVERE SATURDAY AFTERNOON MAINLY OVER THE EASTERN PERMIAN BASIN AND THE WESTERN LOW ROLLING PLAINS. THUNDERSTORMS WILL BE BACK IN THE FORECAST THE LATTER HALF OF NEXT WEEK AS THE NEXT STORM SYSTEM APPROACHES THE AREA FROM THE WEST. .SPOTTER INFORMATION STATEMENT... SPOTTERS ACTIVATION OVER SOUTHEAST NEW MEXICO...THE TRANS PECOS...DAVIS MOUNTAINS AND WESTERN PERMIAN BASIN IS REQUESTED THIS EVENING. SPOTTER ACTIVATION MAY AGAIN BE REQUESTED OVER THE PERMIAN BASIN...WESTERN LOW ROLLING PLAINS AND LOWER TRANS PECOS ON SATURDAY. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE) HTTP://WWW.WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, May 6, 5:13 PM MDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 613 PM CDT FRI MAY 6 2005 TXZ058-059-067-074-070000- DAVIS/APACHE MOUNTAINS AREA TX-LOVING TX-REEVES COUNTY AND UPPER TRANS PECOS TX-WARD TX- 613 PM CDT FRI MAY 6 2005 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR REEVES...SOUTHWESTERN LOVING AND WARD COUNTIES. AT 609 PM CDT...NATIONAL WEATHER DOPPLER RADAR DETECTED SEVERAL THUNDERSTORMS DEVELOPING OVER THE UPPER TRANS PECOS REGION. THE STRONGEST STORM WAS LOCATED 5 MILES SOUTH OF TOYAH MOVING NORTHEAST AT 35 MPH. THIS STORM WILL MOVE ALONG INTERSTATE 20 TOWARDS PECOS BY 645 PM CDT. STORMS ARE INCREASING IN INTENSITY. A FEW STORMS MAY BECOME SEVERE ACROSS THIS REGION IN THE NEXT 1 TO 2 HOURS. CONDITIONS ARE FAVORABLE FOR LOCALIZED DAMAGING WINDS AND LARGE HAIL. STAY ALERT TO THE LATEST WEATHER INFORMATION AND MONITOR FOR POSSIBLE WARNINGS.
Special weather statement, May 6, 5:43 PM MDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 643 PM CDT FRI MAY 6 2005 NMZ027-028-070045- EDDY COUNTY PLAINS NM-GUADALUPE MOUNTAINS OF EDDY COUNTY NM- 543 PM MDT FRI MAY 6 2005 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR EDDY COUNTY. A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTH OF WHITES CITY AT 543 PM MDT...MOVING NORTHEAST AT 30 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY...INCLUDING LOCALLY DAMAGING WINDS AND PERHAPS LARGE HAIL. PEOPLE IN EDDY COUNTY...INCLUDING THE CITY OF CARLSBAD...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 6:43 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 62 min |
| May 6, 7:22 PM MDT | Tornado Warning | MAF | Eddy | 23 min |
| May 6, 7:42 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 63 min |
| May 6, 7:48 PM MDT | Tornado Warning | MAF | Eddy, Lea | 42 min |
| May 6, 8:23 PM MDT | Tornado Warning | MAF | Lea | 67 min |
| May 7, 12:28 AM MDT | Severe Thunderstorm Warning | MAF | Lea | 47 min |
Nearby
Flash Flood Warnings in New Mexico, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.